All Issues

Volume 27, 2022

Volume 26, 2021

Volume 25, 2020

Volume 24, 2019

Volume 23, 2018

Volume 22, 2017

Volume 21, 2016

Volume 20, 2015

Volume 19, 2014

Volume 18, 2013

Volume 17, 2012

Volume 16, 2011

Volume 15, 2011

Volume 14, 2010

Volume 13, 2010

Volume 12, 2009

Volume 11, 2009

Volume 10, 2008

Volume 9, 2008

Volume 8, 2007

Volume 7, 2007

Volume 6, 2006

Volume 5, 2005

Volume 4, 2004

Volume 3, 2003

Volume 2, 2002

Volume 1, 2001

Discrete and Continuous Dynamical Systems - B

August 2002 , Volume 2 , Issue 3

Select all articles


Solitary waves in nonlinear dispersive systems
Jerry Bona and Hongqiu Chen
2002, 2(3): 313-378 doi: 10.3934/dcdsb.2002.2.313 +[Abstract](3591) +[PDF](530.2KB)
Evolution equations that feature both nonlinear and dispersive effects often possess solitary-wave solutions. Exact theory for such waves has been developed and applied to single equations of Korteweg-de Vries type, Schrödinger-type and regularized long-wave-type for example. Much less common has been the analysis of solitary-wave solutions for systems of equations. The present paper is concerned with solitary travelling-wave solutions to systems of equations arising in fluid mechanics and other areas of science and engineering. The aim is to show that appropriate modification of the methods coming to the fore for single equations may be effectively applied to systems as well. This contention is demonstrated explicitly for the Gear- Grimshaw system modeling the interaction of internal waves and for the Boussinesq systems that arise in describing the two-way propagation of long-crested surface water waves.
Ignition and propagation in an integro-differential model for spherical flames
Jean-Michel Roquejoffre and Juan-Luis Vázquez
2002, 2(3): 379-387 doi: 10.3934/dcdsb.2002.2.379 +[Abstract](2490) +[PDF](138.1KB)
A uniform lower bound for the energy involved in the propagation of a flame is given. Such a bound is important for safety considerations. In the integro-differential model the spherical flame originates from a point source which supplies a finite amount of energy over time. It is proved here that, independently of the form of the heat source function, a minimal energy is required for the propagation of the flame. The effect of a spark is then studied.
Quasi periodic breathers in Hamiltonian lattices with symmetries
Dario Bambusi and D. Vella
2002, 2(3): 389-399 doi: 10.3934/dcdsb.2002.2.389 +[Abstract](2846) +[PDF](150.4KB)
We prove existence of quasiperiodic breathers in Hamiltonian lattices of weakly coupled oscillators having some integrals of motion independent of the Hamiltonian. The proof is obtained by constructing quasiperiodic breathers in the anticontinuoum limit and using a recent theorem by N.N. Nekhoroshev [8] as extended in [5] to continue them to the coupled case. Applications to several models are given.
Well-posedness theory of an inhomogeneous traffic flow model
Tong Li
2002, 2(3): 401-414 doi: 10.3934/dcdsb.2002.2.401 +[Abstract](2832) +[PDF](164.6KB)
We study a traffic flow model with inhomogeneous road conditions such as obstacles. The model is a system of nonlinear hyperbolic equations with both relaxation and sources. The flux and the source terms depend on the space variable. Waves for such a system propagate in a more complicated way than those do for models with homogeneous road conditions.
The $L^1$ well-posedness theory for the model is established. In particular, we derive the continuous dependence of the solution on its initial data in $L^1$ topology. Moreover, the $L^1$-convergence to the unique zero relaxation limit is proved. Finally, the asymptotic states of a general solution whose initial data tend to constant states as $|x| \rightarrow +\infty$ are constructed.
Computational information for the logistic map at the chaos threshold
C. Bonanno and G. Menconi
2002, 2(3): 415-431 doi: 10.3934/dcdsb.2002.2.415 +[Abstract](2928) +[PDF](202.1KB)
We study the logistic map $f(x)=\lambda x (1-x)$ on the unit square at the chaos threshold. By using the methods of symbolic dynamics, the information content of an orbit of a dynamical system is defined as the Algorithmic Information Content (AIC) of a symbolic sequence. We give results for the behaviour of the AIC for the logistic map. Since the AIC is not a computable function we use, as approximation of the AIC, a notion of information content given by the length of the string after it has been compressed by a compression algorithm, and in particular we introduce a new compression algorithm called CASToRe. The information content is then used to characterise the chaotic behaviour.
Singular perturbation analysis for the reduction of complex chemistry in gaseous mixtures using the entropic structure
Marc Massot
2002, 2(3): 433-456 doi: 10.3934/dcdsb.2002.2.433 +[Abstract](2598) +[PDF](268.5KB)
We investigate the reduction of complex chemistry in gaseous mixtures. We consider an arbitrarily complex network of reversible reactions. We assume that their rates of progress are given by the law of mass action and that their equilibrium constants are compatible with thermodynamics; it thus provides an entropic structure [14] [23]. We study a homogeneous reactor at constant density and internal energy where the temperature can encounter strong variations. The entropic structure brings in a global convex Lyapounov function and the well-posedness of the associated finite dimensional dynamical system. We then assume that a subset of the reactions is constituted of "Fast" reactions. The partial equilibrium constraint is linear in the entropic variable and thus identifies the "Slow" and "Fast" variables uniquely in the concentration space through constant orthogonal projections. It is proved that there exists a convex compact polyhedron invariant by the dynamical system which contains an affine foliation associated with a Tikhonov normal form. The reduction step is then identified using the orthogonal projection onto the partial equilibrium manifold and proved to be compatible with the entropy production. We prove the global existence of a smooth solution and of an asymptotically stable equilibrium state for both the reduced system and the complete one. A global in time singular perturbation analysis proves that the reduced system on the partial equilibrium manifold approximates the full chemistry system. Asymptotic expansions are obtained.
Renormalization for cubic frequency invariant tori in Hamiltonian systems with two degrees of freedom
C. Chandre
2002, 2(3): 457-465 doi: 10.3934/dcdsb.2002.2.457 +[Abstract](2591) +[PDF](133.2KB)
We consider the break-up of invariant tori in Hamiltonian systems with two degrees of freedom with a frequency which belongs to a cubic field. We define and construct renormalization-group transformations in order to determine the threshold of the break-up of these tori. A first transformation is defined from the continued fraction expansion of the frequency, and a second one is defined with a fixed frequency vector in a space of Hamiltonians with three degrees of freedom.

2020 Impact Factor: 1.327
5 Year Impact Factor: 1.492
2020 CiteScore: 2.2




Special Issues

Email Alert

[Back to Top]